Dinitrophenol  - Image by  JaGa CC BY-SA 3.0>

Dinitrophenol – Image by JaGa CC BY-SA 3.0


DNP the common name for Dinitrophenol – is illegal for human consumption but can be legally sold as a pesticide. DNP is not a miracle slimming pill, it is a deadly toxin. DNP causes your metabolism to run at a dangerous level, with potentially deadly consequences.

In April of this year a 21 year old female student died after accidentally taking a lethal dose of diet pills she had bought on the internet.

  • She began feeling unwell a few hours after taking the pills & went to the hospital
  • Doctors carried out a toxicity test and discovered she was in serious danger
  • The tablets contained the highly-toxic substance known as Dinitrophenol, or DNP
  • There is no antidote to DNP, which is toxic
  • Her metabolism began to rise and she started to overheat.
  • Despite doctors desperately trying to stabilise her, she died just three hours later.
  • \

The Food Standards Agency (FSA) has offered the following information concerning the dangers posed by DNP. A spokesman said: ‘We advise the public not to take any tablets or powders containing DNP, as it is an industrial chemical and not fit for human consumption. It can be extremely dangerous to human health.’

How could a chemical used a century ago in explosives come to be used to lose weight? The story of dinitrophenol illustrates the fatal appeal of slimming drugs.
2,4-DNP was used in the 1930s as a weight reduction drug, but this was discontinued in 1938 because of the many reports of adverse effects in people who used it.

Initially the drug was thought to be relatively safe but as more patients took DNP and for longer periods, many side effects were reported including skin lesions and an epidemic of “dinitrophenol cataracts”. Some deaths occurred including one man who overdosed and “literally cooked to death” with a temperature of 43.3C. In 1938, DNP was designated as “extremely dangerous and not fit for human consumption” and its use ceased.

Its abuse as a dieting aid has been identified with severe side-effects, including a number of deaths.